Pennsylvania, 2005

Lightning Strike in Pennsylvania, July 25, 2005

July 25, 2005 · NWS PHI · 1 event in 1 county or zone

Two persons were struck by lightning within the Hickory Run State Park at Camp Site C in Kidder Township. They were both seriously injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Two persons were struck by lightning within the Hickory Run State Park at Camp Site C in Kidder Township. They were both seriously injured. The woman was struck by lightning as she placed her hand on the car door. A male employee of the park was struck as he exited a manhole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 25, 2:55 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 2:55 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 AM EDT MON JUL 25 2005

.OVERVIEW...
BEFORE WE REACH THURSDAY, THE REGION IS GOING TO EXPERIENCE OPPRESSIVE
HEAT, SHOWERS AND A FEW THUNDERSTORMS THIS MORNING AND A DRENCHING
RAIN SOMETIME LATE WEDNESDAY AS A FRONT SLOWLY PUSHES THROUGH AND
BRINGS SOME RELIEF TO THE OPPRESSIVE CONDITIONS. HIGH TEMPERATURES
WILL NOT BE THAT FAR FROM 100 IN SOME AREAS ON TUESDAY. WITH THAT,
THE LAST TIME PHL REACHED 100 WAS AUG 2001. IN THE MEANTIME, A
DEWPOINT FRONT IS MOVING IN FROM THE WEST AND HAS CAUSED THE
DEWPOINTS TO RISE INTO THE 60S. THIS UPWARD TREND WILL CONTINUE
TODAY INTO WED MORNING. NIGHT TUESDAY INTO AND TUESDAY NIGHT.

&&

.SHORT TERM (MONDAY THROUGH TUESDAY NIGHT)...
OUR HUMID AIRMASSES GENERALLY MOVE UP ALONG THE EASTERN SLOPES OF
THE APPALACHIANS ON SW WINDS. IN THIS CASE, HIGH DEW POINTS OVER THE
NCENTRAL PART OF THE COUNTRY ARE MOVING E AND WILL BE SWEEPING INTO
THE REGION LATER TODAY AND ESP ON TUESDAY. IVE DECIDED(AS DID
EARLIER FCSTER) TO GO WITH THE HIGHER TEMPS/DEWPOINTS SINCE IT IS
ALREADY SHOWING UP TO OUR WEST AND THE TRAJ HAS US IN THE
CROSSHAIRS. AFTER SUNDAYS WX TODAY WILL BE INCREASINGLY MORE HUMID
ESP WITH THE SHOWERS/TSTMS LAYING DOWN SOME SHOWERS THIS MORNING.
MOST OF WHICH SHOULD BE MOVE FROM NW TO SE AND CLEARING THE LEHIGH
VALLEY BY 13-14Z AND OFF THE COAST SOMETIME AROUND 18Z. THERE HAS
BEEN A MARKED DECREASE IN THE INTENSITY IN THE LAST SEVERAL HOURS
AND THE MOTION OF THE HEAVIER STORMS HAS BEEN TO TURN MORE TO THE SE
BUT THE ONES ALREADY INTO CENTRAL PA WILL BE MOVING ACROSS THE CFA
THIS MORNING. DEWPOINTS ON THIS SIDE OF THE MOUNTAINS ARE IN THE
LOW-MID 60S VS THE MID/UPPER 70S OHIO VALLEY. HOWEVER, IT JUST
STARTED RAINING HERE AND WITH THE OTHER SHOWERS MOVING THROUGH THEIR
CONTRIBUTION PLUS THE CONTRIBUTION FROM THE HIGHER THAN NORMAL SSTS
ADVECTING IN WILL RAISE THE DPS CONSIDERABLY. THAT FIRST NARROW
LINE IS A LITTLE PUZZLING AS TO THE REASONS, BUT LOOKING AT 80H
THERE IS A LITTLE BIT OF FRONTOGEN AND MARGINAL LIFT JUST ENOUGH TO
INITIATE SHOWERS OR SHOULD I SAY RAIN. THERE ARE NO LIGHTNING STRIKES
ALONG THIS LINE. FARTHER WEST HOWEVER, THE LIGHTNING IS FREQUENT BUT
MOST IF NOT ALL THE INTENSITY IS UNDER 60DBS. OF THE OF THE SHOWERS
ARE UNDER AND

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
AFTER A HOT/HUMID START TO THE DAY WED THE FRONT WILL SLOWLY PUSH TO
THE SOUTHEAST. THE NAM IS CONSISTENT IN BRINGING THE SHOWERS THROUGH
WED NIGHT WITH THE EXTREME SOUTHERN END OF THE CFA GETTING A FAIR
AMOUNT OF HEAVY RAIN. THE GFS HOWEVER, CLOSES OFF THE SFC LO OFF THE
NEW JERSEY/DEL COAST AND BRINGS SOME EXCESSIVELY HEAVY RAIN FROM PHL
SOUTH. NOT CHANGING THE EXTENDED AT THIS TIME BUT WILL CERTAINLY
CHECK THE NEXT RUN TO SEE IF THIS ISNT MORE THAN JUST SOME CONVECTIVE
FEEDBACK.

&&
.AVIATION...
REMNANTS OF THE MCS ARE DIVING SE, DIAGONALLY ACROSS PA AND SHOULD
REACH RDG BY ABT 630Z AND POINTS FURTHER SOUTH AND EAST
PROGRESSIVELY LATER. HAVE PLACED A TEMPO GROUP IN THE TAFS FOR LOWER
CEILINGS AND VSBYS (TSRA) UNTIL THE SYSTEM MOVES OUT DURING THE
MID-MORNING HOURS. THEN BASICALLY CLEAR SKIES WITH SOME HAZE AS WEAK
HIGH PRESSURE BUILDS OVER THE AREA.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH THE WEEK. WINDS ARE EXPECTED TO REMAIN S TO
SW...ALTHOUGH THEY MAY BECOME VARIABLE THIS MORNING ...FOR A SHORT
PERIOD OF TIME...AS THE MCS MOVES ACROSS. LOW PRESSURE WILL CROSS
THE AREA WEDNESDAY NIGHT ALLOWING WINDS TO BECOME W...THEN
NW...N...AND EVENTUALLY NE ON THURSDAY. SWELLS FROM FRANKLIN ARE
FORECAST TO REMAIN TO OUR SOUTH.

&&

.CLIMATOLOGY...
THIS SUMMER SO FAR HAS FEATURED SEVERAL STRETCHES OF HOT AND HUMID
WEATHER. SO FAR IN PHILADELPHIA, 2 HEAT WAVES HAVE OCCURRED THIS
SUMMER. A HEAT WAVE IS TYPICALLY DEFINED AS 3 CONSECUTIVE DAYS WITH
TEMPERATURES REACHING 90 DEGREES OR HIGHER. WHILE IT CERTAINLY HAS
BEEN HOT THIS SUMMER, IT DOES NOT COMPARE TO SOME SUMMERS OF THE
PAST. BELOW IS A CLOSER LOOK AT SOME CLIMATE INFORMATION FOR
PHILADELPHIA, AND THEN ALLENTOWN.

THE HIGHEST TEMPERATURE ON RECORD IN PHILADELPHIA IS 106 DEGREES,
WHICH OCCURRED ON AUGUST 7, 1918. A FEW TIMES OVER THE PAST COUPLE OF
YEARS, THIS RECORD WAS APPROACHED AS A HIGH TEMPERATURE OF 101 WAS
RECORDED ON AUGUST 9, 2001. ALSO, A HIGH TEMPERATURE OF 100 WAS
RECORDED ON BOTH JULY 5, 1999 AND AUGUST 8, 2001. THE LAST 99 DEGREE
HIGH TEMPERATURE OCCURRED ON AUGUST 14, 2002 AND THE LAST 97 DEGREE
HIGH TEMPERATURE OCCURRED ON JUNE 26, 2003. SO FAR FOR THE SUMMER OF
2005, THE HIGHEST TEMPERATURE RECORDED AT THE PHILADELPHIA
INTERNATIONAL AIRPORT IS 94, WHICH OCCURRED ON JUNE 8 AND 14.

YEAR       HEAT WAVES              DAYS OF 90 OR HIGHER
----       ----------              --------------------
2005           2 (SO FAR)                  14 (SO FAR)
2004           0                            9
2003           2                           23
2002           6                           42
2001           3                           23
2000           0                           10
1999           4                           35
1998           2                           31
1997           2                           20

WHILE 5 CONSECUTIVE DAYS OF 90 DEGREES OR HIGHER RECENTLY OCCURRED
IN PHILADELPHIA (JULY 18-22), THIS DOES NOT EVEN COME CLOSE TO THE
RECORD. THE RECORD IS 21 CONSECUTIVE DAYS OF 90 OR HIGHER, WHICH
OCCURRED IN JULY 1995, 1988 AND 1952.

THE GREATEST NUMBER OF 90 DEGREE DAYS IS 53 IN THE YEAR 1991. THE TWO
YEARS THAT HAVE COME CLOSE TO THE GREATEST NUMBER WAS 1988 AND 1995,
WITH EACH YEAR HAVING 49 DAYS.

SOME STATISTICS FOR ALLENTOWN:

YEAR       HEAT WAVES              DAYS OF 90 OR HIGHER
----       ----------              --------------------
2005           0 (SO FAR)                  11 (SO FAR)
2004           0                            4
2003           2                            9
2002           4                           34
2001           2                           11
2000           0                            4
1999           4                           34
1998           0                            5
1997           1                           11

ANOTHER HEAT WAVE LOOKS TO OCCUR NEXT WEEK AS A BUBBLE OF VERY HOT
AIR, CURRENTLY OVER THE CENTRAL PART OF THE NATION, SHIFTS TO THE
EAST OVER THE NEXT SEVERAL DAYS. A DETAILED ANALYSIS OF THE 12Z
UPPER AIR DATA (THANKS TFG) SHOWS 850 MB TEMPERATURES AROUND 25C
ACROSS PARTS OF THE CENTRAL PLAINS HEADING OUR WAY. STAY TUNED

RECORD HIGH TEMPS FOR THE NEXT THREE DAYS

7/25                    7/26                7/27
PHL....96 IN 1999       101 IN 1892         100 IN 1957
ABE....95 IN 1999        98 IN 1940          98 IN 1955
ACY....97 IN 1965        96 IN 1963          97 IN 1963
ILG....96 IN 1987        99 IN 1894         100 IN 1894
GED....95 IN 1965        97 IN 1987          97 IN 1963
RDG....96 IN 1999        99 IN 1940          98 IN 1955
AIY....96 IN 1999        94 IN 1941          94 IN 1963
TTN....93 IN 2001        95 IN 1963          96 IN 1963
MPO....90 IN 1999        88 IN 1963          87 IN 1963

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WRNG FOR PAZ067>071 MONDAY & TUESDAY.
NJ...EXCESSIVE HEAT WRNG FOR NJZ015-017>019 MONDAY & TUESDAY.
EXCESSIVE HEAT ADVISORY FOR NJZ016-020>023-027 MONDAY AND TUESDAY.
DE...EXCESSIVE HEAT WRNG FOR DEZ001 MONDAY & TUESDAY.
     EXCESSIVE HEAT ADVISORY FOR DEZ002-003 MONDAY AND TUESDAY.
MD...EXCESSIVE HEAT ADVISORY FOR MDZ008-012-015-019-020 MONDAY
     AND TUESDAY.
MARINE...NONE.

&&

OVERVIEW/SHORT/LONG TERM...EBERWINE
AVIATION/MARINE...MIKETTA
CLIMATOLOGY...GORSE/WOODWORTH/GIGI
Hazardous weather outlook, Jul 25, 3:33 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT MON JUL 25 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-260832-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
433 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE HIGHLY URBANIZED AREAS
THIS AFTERNOON FOR A HEAT INDEX REACHING 100 DEGREES OR A
LITTLE HIGHER. AREAS SOUTH OF PHILADELPHIA INCLUDING MARYLANDS
EASTERN SHORE, LOWER TWO THIRDS OF DELAWARE AND THE COUNTIES SOUTH OF
MONMOUTH NEW JERSEY BORDERING THE OCEAN AND BAY ARE UNDER A HEAT
ADVISORY TODAY. THIS DOES NOT INCLUDE THE IMMEDIATE COASTAL AREAS.
ELSEWHERE, NORTH OF TRENTON, THERE ARE NO WARNINGS OR ADVISORIES AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN EXCESSIVE HEAT WARNING WILL CONTINUE FOR THE HIGHLY URBANIZED
AREAS AND A HEAT ADVISORY SOUTH OF PHILADELPHIA. THE HEAT INDEX WILL
REACH NEAR 110 DEGREES IN THE WARNING AREA OF THE HIGHLY URBANIZED
AREAS, AND AN ADVISORY IN EFFECT FOR A HEAT INDEX OF 105 TO 110
TUESDAY AFTERNOON. A COLD FRONT IS FORECAST TO DROP SOUTH ACROSS THE
REGION LATE TUESDAY INTO WEDNESDAY AND MAY BRING SOME VERY HEAVY
SHOWERS ESPECIALLY ACROSS THE SOUTHERN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

EBERWINE

In the hours before

Special weather statement, Jul 25, 3:58 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 AM EDT MON JUL 25 2005

NJZ001-007>010-012-013-PAZ054-055-060>062-252100-
BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MIDDLESEX NJ-MONROE PA-
MORRIS NJ-NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...NEW BRUNSWICK...
PERTH AMBOY AND READING
458 AM EDT MON JUL 25 2005

...HOT AND HUMID WEATHER RETURNS TODAY AND TUESDAY...

THE HOTTEST AIR OF THE SUMMER IS EXPECTED TO BUILD OVER NORTHWESTERN
AND CENTRAL NEW JERSEY, THE LEHIGH VALLEY, BERKS COUNTY, AND THE
POCONO REGION THIS AFTERNOON INTO EARLY WEDNESDAY. THERE WILL ALSO
BE AN INCREASE IN HUMIDITY LEVELS.

BEGINNING THIS AFTERNOON, TEMPERATURES ARE FORECAST TO RISE NEAR 90
DEGREES WITH HEAT INDEX VALUES IN THE MIDDLE 90S IN THE AFTERNOON
AND EARLY EVENING. ON TUESDAY IT WILL BE THE HOTTEST DAY OF THE
SUMMER UP TO THIS POINT.  TEMPERATURES ARE ANTICIPATED TO SOAR INTO
MIDDLE 90S WITH HEAT INDEX VALUES REACHING 100 TO 105.  ON BOTH DAYS
IT WILL BE SLIGHTLY COOLER IN THE HIGHER ELEVATIONS.

LIMIT YOUR TIME OUT OF DOORS IF POSSIBLE, ESPECIALLY DURING THE HEAT
OF THE AFTERNOON AND EARLY EVENING. BE SURE TO CHECK ON YOUR
ELDERLY RELATIVES AND NEIGHBORS.  THE ELDERLY ARE MOST SUSCEPTIBLE
TO HEAT RELATED HEALTH PROBLEMS.

A COLD FRONT IS FORECAST TO DROP DOWN FROM THE NORTHWEST ON
WEDNESDAY.  NOTICEABLY COOLER AIR IS EXPECTED TO BUILD DOWN BEHIND
THE COLD FRONT FOR THURSDAY AND FRIDAY.

EBERWINE
Special weather statement, Jul 25, 6:30 AM EST, 45 minutes before
PAZ054-251215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
730 AM EDT MON JUL 25 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN LUZERNE COUNTY MOVING SOUTHEAST AT 30 MPH.
BREIF GUSTY WINDS...SMALL HAIL AND HEAVY RAIN CAN BE EXPECTED AS
THIS STORM MOVES THROUGH CARBON COUNTY.

WN

The radar

The Binghamton radar (KBGM), 144 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Carbon

When
July 25, 7:15 AM EST
Where
Carbon County, 1 mi NW of Albrightsville
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468212.